Illinois, 2016

Hail and Damaging Winds in Illinois, July 13, 2016

July 13, 2016 · NWS LOT · 19 events in 6 counties and zones

A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. Some of the more pronounced wind damage occurred in Kankakee County based on reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. Some of the more pronounced wind damage occurred in Kankakee County based on reports. In addition, heavy rainfall occurred causing patchy minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 3:10 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 13, 3:10 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
410 PM CDT WED JUL 13 2016

.MESOSCALE DISCUSSION...
408 PM CDT

Watching a well-defined mesoscale storm complex just
east/southeast of the Quad Cities which recently produced a 58 mph
gust at Moline (MLI) airport and has signatures of severe winds
on the NWS DVN radar. Radar indications of strengthening include
stronger velocities on the leading edge, backside drying/RIJ, and
signs of a wake low/mesohigh developing in its immediate wake.
Timing this area of storms would have it possibly clipping
southern Lee County by 4:30 pm and more likely to the I-39
corridor of LaSalle County near 5 pm. As noted in previous AFD,
the air mass is highly unstable ahead of this with gradually
improving shear as mid-level winds strengthen. So expect that at
least a scattered wind damage threat to evolve into
LaSalle/Livingston Counties between 5 and 6 pm. Corfidi
propagation vectors indicate a slight north of east motion, though
radar trends are supporting slightly southward of that toward the
greater instability. All in all this could balance out to due east
for a while and will need to consider expanding the watch slightly
northeast.

Scattered storms should continue to fester ahead of this near the
I-80 corridor, with some likely to develop south of there as well.
These will have mainly a brief heavy rain and small hail threat
due to their slow moving nature and lack of better shear.

MTF

&&

.SHORT TERM...
224 PM CDT

Through Tonight...

The potential for strong and possibly severe storms continues late
this afternoon and into the evening. The local area still appears
to be on the eastern side of the most favorable support, with the
best deep layer shear to the northwest and the best instability to
the southwest. Even so, am expecting there to be enough support
locally for at least some localized damaging winds as per most of
the upstream reports that have been received so far this
afternoon with the activity across Missouri and Iowa associated
with a midlevel shortwave and cold front. Timing still appears to
be on track for arrival in our western counties in the late
afternoon, roughly in the 4 to 6 PM window, then in the metro area
toward 7 to 9 PM. For the SVR watch just issued, only the farther
southwest counties of the CWA are included at this time, with the
option to expand east if necessary. Some isolated popup convection
also could develop ahead of the main cluster of activity.

Widespread thunderstorms may dissipate toward late evening after
passage of the supporting midlevel shortwave and loss of peak
heating, but shower activity with a few isolated storms may
persist even after midnight ahead of the approaching cold front.
Once the front clears the area toward dawn, precip activity should
be winding down.

Lenning

&&

.LONG TERM...
317 PM CDT

THURSDAY THROUGH WEDNESDAY...Thursday should generally be dry though
temps may be a bit lower than Wednesday and a tad lower than the
previous forecast.  The main driver of recent unsettled weather, an
anomalously deep upper low over Canada, is beginning to lift to the
northeast.  By Thursday, the center of the upper low will lift
northeast of Hudson Bay while a series of shortwaves rotate around
the swrn periphery of the low, with a strong shortwave dropping into
the upper Great Lakes.  This will bring lowering heights aloft, and
thus temps a couple degrees lower for tomorrow.  A sfc cold front
associated with this wave will push across the region durg the
afternoon hours, also ushering in some slightly cooler/drier air,
with highs for Thursday expected to be generally in the middle 80s.
Another strong shortwave will drop across the Upper Mississippi
Valley and western Great Lakes Thursday night and early Friday,
bringing a secondary surge of cooler air as well as further lowering
heights aloft and deep layer cold advection under nwly flow aloft.
The nwly flow aloft will keep conditions cooler into the weekend.
Highs on Friday should be the lowest of the period, with highs in
the middle to upper 70s.  Some moderation is expected to Saturday,
with highs in the upper 70s to lower 80s. No pcpn is expected
through the daytime hours on Saturday.  By Saturday night and
Sunday, a nrn stream shortwave may initiate thunderstorm activity
over the Upper Mississippi Valley, which could then move into the
wrn portions of the CWA as early as early as Saturday night.
Depending on the speed and intensity of this wave, there could be
the potential for showers and thunderstorms over nrn IL/nwrn IN
through the weekend and possibly into Monday.

The main signal for the longer term forecast period continues to be
the potential for a genuine heat wave by early next week.  While the
longer range guidance continues to indicate strong upper ridging
building across the Central Plains and approaching the Midwest, at
this point in time, there is still a lot that could happen to dampen
high temperatures through that period.  In general, by Tuesday, the
large scale pattern would suggest that there is low potential for
convective activity immediately over the local area, there is still
a chance that some upstream convective activity could generate
enough residual cloud cover to keep temps a bit lower than the
potential maximums given the strength of the ridge aloft.  Little
has changed in the long term guidance to suggest that highs early
next week may not have the potential to be as high as the middle
90s, assuming full sunshine and no pcpn, confidence is not high
enough yet to make sgfnt changes to the going forecast to go much
higher than the near 90 degree max temp currently forecast for
Tuesday and Wednesday.

&&

.AVIATION...
For the 18Z TAFs...

Although the best support for widespread organized severe storms
would appear to be west of the area this afternoon and evening,
conditions do appear favorable for convection to work into the
local terminals by late in the day or early evening. The more
organized activity would appear to reach the RFD area between
21z-00z and get into the ORD/MDW area after 00z. However, there is
also the possibility for more isolated activity to develop earlier
in the afternoon ahead of the main lines of storms, and to linger
after the main line of storms has passed. Will monitor conditions
to see if this isolated activity develops and begins to approach a
terminal, but have elected not to mention it in 18z TAFs until and
unless timing and location become more certain.

Lenning

&&

.MARINE...
224 PM CDT

Low pressure lifting out of North Dakota this afternoon and into
Ontario by tomorrow will drag a cold front across the lake very
late tonight. Showers and thunderstorms are likely tonight ahead
of the front, with winds occasionally variable and gusty. Overall,
winds will turn from southerly this evening to westerly by
morning. The generally westerly component will persist through the
weekend, though at times Friday turning more northerly and on
Sunday more southerly.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 3:05 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT WED JUL 13 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
405 PM CDT WED JUL 13 2016 /505 PM EDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED TORNADO RISK.
  ELEVATED HAIL RISK...UP TO 1 INCH SIZE.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE DEVELOPING ROUGHLY ALONG THE
INTERSTATE 80 CORRIDOR THIS AFTERNOON AND ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY ACROSS THE AREA THROUGH TONIGHT. LOCALLY
DAMAGING WIND WILL BE THE PRIMARY SEVERE THREAT...BUT THERE IS A
CHANCE FOR LARGE HAIL UP TO ABOUT 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

SATURDAY...
  LIMITED THUNDERSTORM RISK.

SUNDAY THROUGH TUESDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE THROUGH LATE THIS EVENING.

GENERAL STORM MOTION OF THE DAY:

MOVING EAST AT 40 MPH.

&&

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
405 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
405 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 13, 2:36 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             MORRIS                  41.37N 88.43W
07/13/2016  E0.25 INCH       GRUNDY             IL   TRAINED SPOTTER

            CURRENTLY FALLING.

&&

C
Local storm report, Jul 13, 3:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             PLAINFIELD              41.62N 88.20W
07/13/2016  E0.25 INCH       WILL               IL   PUBLIC

&&

C
Special weather statement, Jul 13, 4:13 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
513 PM CDT WED JUL 13 2016

ILZ019-032-132300-
LIVINGSTON IL-LA SALLE IL-
513 PM CDT WED JUL 13 2016

...SPECIAL WEATHER STATEMENT FOR LA SALLE AND WESTERN LIVINGSTON
COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCNABB TO NEAR
SECOR...AND MOVING EAST AT 40 MPH. WHILE THESE STORMS HAD A HISTORY
OF SEVERE WINDS FURTHER WEST IN ILLINOIS, THEY HAVE EXHIBITED
A GRADUAL WEAKENING TREND SINCE.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH BRIEF VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...              STREATOR...            PONTIAC...
PERU...                MENDOTA...             MARSEILLES...
OGLESBY...             SENECA...              SERENA...
LA SALLE...            SHERIDAN...            UTICA...
GRIDLEY...             NORTH UTICA...         FLANAGAN...
TONICA...              GRAND RIDGE...         NAPLATE...
LOSTANT...             CORNELL...

THIS INCLUDES...  BUFFALO ROCK STATE PARK...ILLINI STATE PARK...
ILLINOIS VALLEY COMMUNITY COLLEGE...MATTHIESSEN STATE PARK...AND
STARVED ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL ILLINOIS.

LAT...LON 4076 8859 4075 8893 4093 8893 4093 8905
      4110 8905 4110 8916 4154 8916 4153 8860
      4067 8858
TIME...MOT...LOC 2212Z 251DEG 45KT 4119 8916 4071 8920

MTF

The radar

The Chicago radar (KLOT), 92 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
July 13, 4:14 PM CST
Where
La Salle County, Peru
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.330, -89.130

Thunderstorm Wind, La Salle

When
July 13, 4:16 PM CST
Where
La Salle County, 0.1 mi N of Mendota
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.551, -89.120

Large tree down in the 1000 block of Illinois Avenue.

Thunderstorm Wind, La Salle

When
July 13, 4:52 PM CST
Where
La Salle County, Streator
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -88.830

Tree limbs of four to five inches down across the city. Largest limb is 2 feet in diameter. Average is 8 inches in diameter.

Thunderstorm Wind, Livingston

When
July 13, 4:57 PM CST to 5:00 PM CST
Where
Livingston County, Chatsworth
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.750, -88.280

Trailer was blown over. Also a 10 inch diameter tree down on a carport.

Thunderstorm Wind, Livingston

When
July 13, 4:57 PM CST
Where
Livingston County, Forrest
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -88.400

There were a couple of large trees down in and near town. Time was estimated from radar.

Hail, La Salle

When
July 13, 5:00 PM CST
Where
La Salle County, 1.07 mi SW of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.339, -88.865

Intersection of Boyce Memorial Drive and Ottawa Avenue.

Thunderstorm Wind, La Salle

When
July 13, 5:00 PM CST
Where
La Salle County, 3.73 mi ENE of Sheridan
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.560, -88.620

Thunderstorm Wind, La Salle

When
July 13, 5:00 PM CST
Where
La Salle County, 1 mi SSW of Ottawa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.337, -88.857

Measured by U.S. Army Corp of Engineers sensor.

Thunderstorm Wind, Livingston

When
July 13, 5:05 PM CST
Where
Livingston County, Cullom
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.880, -88.270

Large tree downed. Time estimated by radar.

Thunderstorm Wind, Kendall

When
July 13, 5:15 PM CST
Where
Kendall County, 3 mi NE of Newark
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.561, -88.539

Thunderstorm Wind, Kankakee

When
July 13, 5:22 PM CST
Where
Kankakee County, 3 mi E of Herscher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -88.042

Large tree downed onto care and home. Time estimated from radar.

Thunderstorm Wind, Will

When
July 13, 5:27 PM CST
Where
Will County, 0.68 mi SSW of Braidwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.261, -88.224

Also pea size hail.

Thunderstorm Wind, Kankakee

When
July 13, 5:30 PM CST
Where
Kankakee County, Kankakee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -87.850

Across central and southern Kankakee County, over 200 trees and powerlines down.

Thunderstorm Wind, Kankakee

When
July 13, 5:34 PM CST
Where
Kankakee County, 1.29 mi E of Fortinville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.123, -87.726

Stoplight damaged at Illinois Routes 1 and 17.

Thunderstorm Wind, Kendall

When
July 13, 5:36 PM CST
Where
Kendall County, 5 mi SE of Yorkville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.579, -88.382

Thunderstorm Wind, Kankakee

When
July 13, 5:37 PM CST
Where
Kankakee County, 0.86 mi SE of Momence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -87.660

Trees up to one and a half feet in diameter down. One tree blocking Route 1.

Thunderstorm Wind, Kendall

When
July 13, 5:41 PM CST
Where
Kendall County, 1 mi S of Oswego to 6.5 mi ENE of Plattville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.666, -88.350

Mature trees were bending. Tree fell on Ashbrook Lane in Plainfield covering most of street. 56 knot winds were reported by broadcast media.

Thunderstorm Wind, Kankakee

When
July 13, 5:45 PM CST
Where
Kankakee County, Bourbonnais
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.150, -87.880

Thunderstorm Wind, Cook

When
July 13, 6:14 PM CST
Where
Cook County, 1 mi E of Hazel Crest
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.580, -87.661

Large tree over one foot in diameter downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649395, 649396, 649397, 649399, 649400, 649401, 649402, 649403, 649405, 649406, 649407, 649408, 649411, 655124, 655125, 655126, 655127, 655128, 655130.